Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Shreveport, LA

May 16, 2003Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 16, 2003, 11:24 AM CDT for Sevier County, Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 11:24 AM CDT (16:24 UTC)
Expired
May 16, 2003, 12:15 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 144 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-621 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KSHV 161624
SVRSHV
ARC133-161715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1215 PM CDT

* AT 1124 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM NEAR DE QUEEN...
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF LOCKESBURG AT 1135 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO 1 INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1215 PM CDT.

LAT...LON 3402 9451 3390 9435 3385 9408 3417 9422

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:30 AM CDT, 54 minutes earlier.

Area forecast discussion, May 16, 10:30 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 16 2003

UPDATED ZONES HAVE JUST BEEN SENT. INCREASED POPS IN THE FAR NW TO
LIKELY WITH ACTIVITY ONGOING. ALSO MADE SOME TEMP ADJUSTMENTS.
RAISED TODAYS MAX IN NE TX AND LOWERED A BIT IN CENTRAL LA...ALL
BASED ON LATEST OBSERVED TRENDS. NO OTHER CHANGES.     05

.SHV...NONE.
Hazardous weather outlook, May 16, 6:00 AM CDT, 5 hours 24 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHEAST TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS NORTHWEST AND NORTH CENTRAL LOUISIANA AND DEEP EAST TEXAS.

THIS MORNING...A COMPLEX OF THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND ADJACENT PORTIONS OF
NORTHEAST TEXAS. SOME DAMAGING WINDS ARE POSSIBLE WITH THIS SYSTEM.
THIS WILL NOT BE THE ONLY CHANCE OF SEVERE WEATHER DURING THE
PERIOD. AN UPPER LOW OVER THE TEXAS PANHANDLE WILL PROGRESS EAST
TODAY. AS IT NEARS CENTRAL OKLAHOMA THIS AFTERNOON...DEEP LAYER
VERTICAL SHEAR WILL INCREASE IN A VERY UNSTABLE ATMOSPHERE. PROFILES
WILL BECOME FAVORABLE FOR TORNADO DEVELOPMENT. VERY LARGE HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY. THE COLD
CENTER OF THE UPPER LEVEL SYSTEM WILL STALL OVER ARKANSAS SATURDAY
AND SATURDAY NIGHT.  THE COLD AIR ALOFT WILL RESULT IN THUNDERSTORMS
WHICH COULD PRODUCE HAIL. THE MAIN AREA OF CONCERN FOR THESE STORMS
IS OVER SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 16, 7:40 AM CDT, 3 hours 44 minutes before
ARZ050-051-OKZ077-161310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 AM CDT FRI MAY 16 2003

...SEVERE THUNDERSTORM WATCH NUMBER 390 HAS BEEN CANCELED FOR
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...AND HOWARD AND SEVIER
COUNTIES OF SOUTHWEST ARKANSAS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...MAINLY NORTHWEST
OF INTERSTATE 30.  HOWEVER...THE SEVERE WEATHER THREAT APPEARS TO BE
DIMINISHING. THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS UP TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO STATION OR
CABLE SUBSCRIBER FOR FURTHER WEATHER UPDATES.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:44 AM CDTSevere Thunderstorm WarningSHVHoward46 min
May 16, 5:36 PM CDTSevere Thunderstorm WarningSHVSevier39 min
May 16, 6:31 PM CDTSevere Thunderstorm WarningSHVHoward44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.